Back to Ask the Diabetes Team Ask the Diabetes Team

From Federal Way, Washington, USA:

I've been diagnosed with type 2 diabetes, but other doctors might call it "borderline." My A1cs are always below 7.0 and only my fasting morning glucose is high, up to 160 mg/dl [8.9 mmol/L]. I control my diabetes with diet and exercise.

My doctor now wants me to take lisinopril, but I've read a lot of testimony about terrible side effects, hacking cough that doesn't go away even after you stop the medication, depression, increase in blood sugar, sexual dysfunction. Are the possible positive results worth the danger of side effects that don't go away even if I discontinue the medication?


The indications for the use of ACE inhibitors, which include lisinopril, include hypertension (blood pressure greater than 130/80 mm Hg) or albuminuria with levels of albumin excretion above normal. Some have advocated the use of an ACE inhibitor if you have the diagnosis of diabetes with the idea that they may be protective even before evidence of blood pressure elevation or elevated albumin excretion. I would suggest there is not necessarily evidence to support the latter statement. Therefore, please discuss with your physician what the indication for therapy is.

Secondly, I have many patients taking ACE inhibitors without any side effects. Although you may read of the problems, they are not that common. Most all of them go away with stopping the medication. In many instances, there are alternative therapies.

I would also warn against the use of "borderline diabetes." Either you have diabetes or you don't. To think you don't have a bad case of diabetes and don't have to take it seriously is a terrible mistake. If you do have elevated blood pressure or albumin excretion, drugs from the category of medications referred to as ACE inhibitors or angiotensin receptor blockers have both been shown to preserve kidney function and treat elevated blood pressure. They are the desired medications for these indications in patients with diabetes.


Original posting 3 Apr 2005
Posted to Other Medications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.